Hallucinogens Withdrawal Symptoms
People use hallucinogenic drugs to get a pleasurable high, where the user goes into a zombie-like trance. Although the potential for addiction to hallucinogens is rare, using any drug for a long time may cause tolerance and finally, dependence.
Prolonged exposure to psychedelic hallucinogens can cause a “flashback”, which means the users experience a “trip” after discontinuing the drug usage or taking a pause. Abruptly stopping the intake can lead to signs and symptoms like diarrhea and chills, which show up in a small period, and may range to severe symptoms that appear and last for weeks or months.
However, the hallucinogen withdrawal effects depend on the kind of drug you are addicted to. These are some of the symptoms that are the most common for hallucinogens:
Physical Withdrawal Symptoms
- Rapid breathing
- High blood pressure
- Increased heart rate
- Increased heart rate
- Muscle stiffening
- Speech Problems
Psychological Withdrawal Symptoms
- Mood swings
- Enhanced sexual feelings
- Psychotic breakdown
- Low Impulse Control
You lose all sense of time and perception. Apart from these, you may have spiritual ‘awakenings’ as you start to feel disconnected from your body and surroundings. Warped sense of time (psychedelic experience)
Hallucinogen Withdrawal Timeline
- Loss of appetite
- Lack of concentration
- Panic episodes
Days 11 and beyond
Hallucinogens Bad Trip and Overdose
The temporary state of altered consciousness you feel after consuming hallucinogens is called a trip. During this phase, users experience auditory and visual perception changes, which make them unable to communicate with others or properly understand their surroundings. They start as ripples and undulated distortions, making them perceive themselves and the world differently.
While abusers crave this kind of deviation from reality, and it is a part of the high they achieve, sometimes, several unpredictable variables may make the whole episode particularly intense and even dangerous.
When you do not get a positive experience from the hallucinogenic drugs intake, it can be called a bad trip. The primary difference between a good and bad trip is that a positive experience marks a pleasant, dream-like, and enjoyable state. You may even get spiritual realizations out of the perceptual distortions, and usually feel fulfilled, either in a recreational sense or a deeper level.
Comparatively, the long-term effects of hallucinogens on the brain for prolonged periods can cause frightening visual and auditory distortions, making the experiences equal to nightmares. They can induce a sense of panic, paranoia, and the user may even lose their mind due to the intense long-term effects of hallucinogenic drugs. You feel that imminent danger is in order, such as a threat from abstractly frightening entities like monsters or the world is going to end soon. In this state, users are capable of hurting themselves or others even without their knowledge.
How To Help Someone Going Through A Bad Trip?
Whether or not you are also facing the long-term effects of hallucinogens on the body, being with someone going through a bad trip can be extremely stressful. These are the steps to follow to help someone on a bad trip:
Don’t panic but remain rooted in reality. If they are being agitated, paranoid, or acting plain difficult, keeping calm throughout this ordeal will let them feel safe and understood. You can prevent things from escalating.
One of the most telling characteristics of a bad trip is that users feel a sense of impending doom and fear danger. They may keep saying that there is something or someone out there trying to get them. In such cases, reaffirm their safety by saying encouraging words and reduce their paranoia and disorientation.
When the tripping person starts to panic, they can hyperventilate, leading to high blood pressure, rapid heart rate, and other adverse physical effects. You may also need to administer appropriate treatment for overdose of hallucinogens in the worst cases. One of the best ways to let the user calm down is to help them perform some simple breathing exercises.
Offer them cold water to increase dehydration and slow the appearance of physical symptoms. You can also help them focus by coordinating this action and stop them from getting further down on their trip.
What To Do In The Case Of Hallucinogens Overdose?
Psychedelic drugs may not be inherently toxic, nor do they cause an overdose, but taking them in large amounts can increase their inherent toxicity. Users can start acting in erratic ways and create life-threatening injuries to themselves and the people around them.
Other types of hallucinogenic drugs, such as dissociative and deliriant drugs can cause an overdose when taken in dangerous quantities. For instance, ketamine and other drugs may require a thorough overdose treatment program for hallucinogens. Or, they may prove fatal if you don’t seek medical care in time.